Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 11, 2004
Hyperglycemia and DKA, Insulin Analogs
Question from San Jose, California, USA:
I am 15 years old and have had diabetes for six years. For the last four days, the lowest my blood sugars have gone has been 335 mg/dl [18.6 mmol/L], with the highest being over 700 mg/dl [38.9 mmol/L]. I have had high ketones and have been feeling sick. We have contacted the doctor but they just say to continue to correct your numbers. I have been correcting with Humalog every three to four hours and have been taking Lantus at night. We got new vials of insulin from the pharmacy and have been giving the shots where there are no bumps, but my blood sugars still have not gone down. Do you have any ideas or opinions about this? I' m starting to get scared about DKA again, since I had a bad case back in November where I was in the Intensive Care Unit (ICU) for over a week.
Please do not fail to maintain a dialogue with your own diabetes team.
Personally, I think that you should be using a different strategy for high glucoses in the presence of ketones.”Ketosis” is a state of relative insulin resistance, meaning that usual doses of insulin are less effective when the body has ketones being produced. You probably need MORE than your “usual” corrective doses here.
In addition, I am not surprised that using Humalog every three to four hours has been ineffective for you. Remember that Humalog begins to work within five to fifteen minutes after you take a subcutaneous shot, but it’s maximal effect is in the next one and a half to two hours. So if you choose or have only have Humalog as your short-acting insulin, you might consider giving a dose every TWO hours during high glucoses with ketosis.
I prefer that my patients still use Regular insulin in this situation. Regular begins to work within 30 minutes, but has a peak effect in about two to four hours and lasts a bit longer as well. Repeated doses can be given every three to four hours or so, as long as you are not feeling worse or begin to vomit.
Be sure you stay hydrated with ketosis. If you begin to vomit, can’t keep fluids down, start to breath more quickly or heavily, or your family notes that you have a change in your level of alertness, contact your diabetes team and seek urgent assistance.